Kansas, 2009Flash Flooding in Kansas, July 27 to 28, 2009
July 27 to 28, 2009 · NWS EAX · 2 events in 1 county or zone
A thunderstorm with torrential rain, produced flash flooding in the late evening hours, of July 27, 2009.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm with torrential rain, produced flash flooding in the late evening hours, of July 27, 2009.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 27, 5:44 PM CST, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 27, 5:44 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
644 PM CDT MON JUL 27 2009
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
/338 PM CDT MON JUL 27 2009/
THREAT OF CONVECTION CONTINUES TO BE THE MAIN CONCERN IN THE SHORT
TERM. MANY BOUNDARIES EXIST ACROSS THE CENTRAL PLAINS...NOT UNUSUAL
FOR A WEAK SHEAR ENVIRONMENT. A WEAK OUTFLOW BOUNDARY APPEARS TO
HAVE SHIFTED NORTH INTO CENTRAL AND EASTERN KANSAS...IN THE WAKE OF
THE MORNING CONVECTION IN OKLAHOMA. THIS BOUNDARY WAS TRIGGERING
PULSE SUMMER-LIKE CONVECTION IN CNTRL AND ERN KS WITH ONLY SMALL
HAIL AND WIND GUSTS TO 40 MPH REPORTED. THIS CONVECTION HAS SHOWN A
SLIGHT EWD DEVELOPMENT DURING THE LAST COUPLE OF HOURS. SBCAPES OVER
THE CWA ARE AROUND 1500-2000 J/KG WITH SHEAR ALSO REMAINING QUITE
WEAK. SINCE THE BOUNDARY OVER KS IS DIFFICULT TO LOCATE AS IT
STRETCHES NE IN WCNTRL MO...THE CHCS OF CONVECTION FOR THE WRN CWA
LOOK LOW. WL CONTINUE TO MONITOR. IN ADDITION...THE WEAK OUTFLOW
BOUNDARY WHICH WAS PRESENT OVER SERN NEB IS ALSO WEAKENING. SHORT
TERM CONVECTIVE DEVELOPMENT CHCS IN SERN NEBRASKA AND SWRN IA LOOK
LOW AT THIS TIME...DUE TO COOLER TEMPERATURES UNDER CLOUD COVER.
CONVECTIVE CHCS INCREASE LATE TONIGHT AS A SHORTWAVE MOVES ESE FM WRN
NEBRASKA AND THE COLD FRONT FM CNTRL TO NERN NEB CONTINUES TO SAG
EAST. DIFFICULT TO DETERMINE THE EXTENT OF THE CONVECTION TONIGHT AS
THE LLJ WILL BE QUITE WEAK WITH MUCAPES AROUND 1000-1500 J/KG. SHEAR
WILL ALSO BE WEAK. LAPSE RATES ARE ALSO MEDIOCRE BUT WITH LITTLE CAP
PRESENT...CONVECTIVE CHCS FOR THE NRN GRIDS LATE TONIGHT LOOK GOOD.
DO NOT EXPECT A WIDESPREAD SVR WX EVENT LATE TONIGHT...BUT CANNOT
RULE OUT AN ISOLATED STG TO SVR STORM.
THE BOUNDARY WILL SLOW ON TUESDAY AS IT APPROACHES I-70. THIS IS DUE
TO ANOTHER SHORTWAVE THAT IS SHEARING SE FM WYOMING. REDEVELOPMENT ON
TUESDAY IS HEAVILY DEPENDENT UPON THE DEGREE OF DEVELOPMENT TONIGHT.
REGARDLESS THE SHORTWAVE SHOULD INITIATE FRONTAL AND POST FRONTAL
SHOWERS AND THUNDERSTORMS. THE STORMS WILL EXIT THE CWA TUESDAY NIGHT
AS THE FRONT DROPS INTO SRN MO AND ARK.
MODELS CONTINUE TO ADVERTISE ANOTHER SHORTWAVE APPROACHING THE CWA
WED NGT. THE DEGREE OF QUALITY MOISTURE RETURN IS QUESTIONABLE GIVEN
THE WEAK RETURN FLOW. HOWEVER...WITH WEAK INSTABILITY AND WEAK
ISENTROPIC LIFT...WL CONTINUE WITH CHC POPS AT THIS TIME.
DB
.MEDIUM RANGE...
GFS AND ECMWF ARE CONTINUING TO DEPICT NW UPPER FLOW THROUGH THE
PERIOD. HOWEVER...THE GFS IS QUICKER IN LIFTING THE NERN US TROF
NE...WHILE DRIVING AN UPPER LEVEL LOW OFF THE CALIFORNIA COAST
INLAND. THE SCENARIO OF THE WRN TROUGH IS NOT FAVORED FOR THIS TIME
OF YEAR. PREFER THE MORE WWD ECMWF SOLUTION...ESPECIALLY SINCE THIS
HAS BEEN THE FLOW REGIME FOR THE PAST 2-3 WEEKS. THE ECMWF WILL
CONTINUE TO ROTATE SHORTWAVES SE THROUGH THE CWA DURING THE MEDIUM
RANGE WITH PERIODIC FRONTAL PASSAGES. IT IS IMPOSSIBLE TO PREDICT THE
TIMING OF THESE FEATURES. AS A RESULT...WILL KEEP POPS IN THE SLIGHT
CATEGORY FOR MUCH OF THE PERIOD. GIVEN THE FLOW REGIME AND PERIODIC
FRONTS...TEMPERATURES WILL CONTINUE TO BE BELOW NORMAL.
DB
&&
.AVIATION...
FOR THE 00Z TAFS...LOW CONFIDENCE IN THIS FORECAST. MODELS ARE
STRUGGLING TO HANDLE THE ONGOING CONVECTION. WILL LEAN TOWARD THE
RUC FOR THE SHORTER TERM DETERMINATION OF CONVECTION. PREFRONTAL
TROUGH LOCATED IN SERN NEBRASKA HAS STRUGGLED TO GET CONVECTION
GOING...WHILE THE MORE DIURNALLY DRIVEN CONVECTION IN EASTERN KANSAS
THAT HAS BEEN OCCURRING ON A WEAK BOUNDARY...IS SHOWING SIGNS OF
SOME SUSTAINABILITY INTO THE EVENING HOURS. WILL PLACE A VCTS IN THE
TAFS THIS EVENING TO COVER THE POTENTIAL OF THIS CONVECTION HOLDING
TOGETHER TO MAKE IT NEAR THE TAF SITES. OVERNIGHT WILL STILL GO WITH
THE IDEA OF CONVECTION WITH THE COLD FRONT IN NRN NEBRASKA MOVING
INTO NORTHWEST MISSOURI...AIDED BY THE SHORT WAVE MOVING SOUTHEAST
ACROSS NEBRASKA THIS EVENING. PERIODS OF CONVECTION MAY ALSO LINGER
IN THE POST FRONTAL AREA AFTER DAYBREAK ON TUESDAY WITH ADDITIONAL
WAVES IN THE NORTHWEST FLOW.
PC
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jul 27, 11:59 AM CST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CDT MON JUL 27 2009
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1259 PM CDT MON JUL 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHEASTERN KANSAS AND
EXTREME NORTHWESTERN MISSOURI LATE THIS AFTERNOON AND EVENING AS A
COLD FRONT APPROACHES THE OUTLOOK AREA FROM THE NORTH. THE THREAT FOR
STRONG TO ISOLATED SEVERE THUNDERSTORMS IS ALONG AND NORTH OF A LINE
FROM ST JOSEPH TO BETHANY. THE PRIMARY THREATS ARE LARGE HAIL AND
DAMAGING WINDS.
THIS COLD FRONT WILL SLOWLY CRAWL SOUTHWARD INTO NORTHERN MISSOURI
AND KANSAS LATE TONIGHT. PERIODIC SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THROUGH THE NIGHT ESPECIALLY IN AREAS NORTH OF INTERSTATE
70. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE COLD FRONT WILL FINALLY PUSH THROUGH THE OUTLOOK AREA DURING THE
DAY ON TUESDAY. A STRONGER UPPER LEVEL DISTURBANCE WILL LEAD TO THE
DEVELOPMENT OF ADDITIONAL THUNDERSTORMS ALONG AND AHEAD OF THE COLD
FRONT TUESDAY AFTERNOON. AT THIS TIME THE PROBABILITY OF SEVERE WEATHER
REMAINS LOW...HOWEVER A STRONG STORM OR TWO CANNOT BE RULED OUT.
THERE WILL BE AN ADDITIONAL CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT
INTO THURSDAY. SEVERE WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED NORTH OF A LINE FROM ST JOSEPH TO
BETHANY LATE THIS AFTERNOON AND THIS EVENING. SPOTTER ACTIVATION
IS NOT ANTICIPATED LATER TONIGHT AND TUESDAY.
In the hours before
Special weather statement, Jul 27, 3:46 PM CST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
446 PM CDT MON JUL 27 2009
KSZ060-MOZ053-272215-
BATES-LINN-
446 PM CDT MON JUL 27 2009
...SIGNIFICANT WEATHER ALERT FOR EASTERN LINN AND WESTERN BATES
COUNTIES UNTIL 515 PM CDT...
AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PLEASANTON. THIS STORM WAS NEARLY
STATIONARY.
WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
PEOPLE IN BATES AND LINN COUNTIES...INCLUDING THE CITY OF
PLEASANTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
LAT...LON 3827 9468 3818 9451 3807 9464 3818 9479
CDB
Special weather statement, Jul 27, 7:31 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
831 PM CDT MON JUL 27 2009
KSZ057-280200-
MIAMI-
831 PM CDT MON JUL 27 2009
...SIGNIFICANT WEATHER ALERT FOR NORTHERN MIAMI COUNTY UNTIL 900 PM
CDT...
AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PAOLA...MOVING EAST AT 10 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS
ALSO LIKELY WITH THIS STORM.
THIS STORM WILL BE NEAR...
PAOLA AROUND 850 PM CDT.
THE TOWNS OF HILLSDALE...WAGSTAFF AND CHILES ARE ALSO IN THE PATH OF
THIS STORM.
LAT...LON 3872 9470 3849 9477 3857 9503 3872 9498
CDB
Special weather statement, Jul 27, 7:51 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
851 PM CDT MON JUL 27 2009
KSZ104-MOZ028-029-037-280215-
CLAY-JACKSON-PLATTE-WYANDOTTE-
851 PM CDT MON JUL 27 2009
...SIGNIFICANT WEATHER ALERT FOR EASTERN WYANDOTTE...SOUTHEASTERN
PLATTE...SOUTHWESTERN CLAY AND WESTERN JACKSON COUNTIES UNTIL 915 PM
CDT...
AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KANSAS CITY KANSAS...MOVING NORTHEAST AT 15
MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS
ALSO EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
KANSAS CITY DOWNTOWN...RIVERSIDE...HOUSTON LAKE AND KANSAS CITY
AROUND 900 PM CDT.
NORTHMOOR AND NORTH KANSAS CITY AROUND 905 PM CDT.
AVONDALE AND RAYTOWN AROUND 910 PM CDT.
GLADSTONE...OAKVIEW...CLAYCOMO AND PLEASANT VALLEY AROUND 915 PM
CDT.
THE TOWNS OF BEVERLY HILLS...OAKS...OAKWOOD...OAKWOOD PARK...RANDOLPH
AND BIRMINGHAM ARE ALSO IN THE PATH OF THIS STORM.
LAT...LON 3923 9476 3923 9441 3900 9443 3903 9461
3904 9461 3904 9462 3904 9472 3905 9477
CDBFlash Flood, Wyandotte
- When
- July 27, 8:30 PM CST to July 28, 2:30 AM CST
- Where
- Wyandotte County, 0.87 mi NW of Turner to 0.77 mi NW of Turner
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.090, -94.710
Street flooding was reported at Southwest Boulevard, near Turkey Creek.
Flash Flood, Wyandotte
- When
- July 27, 8:30 PM CST to July 28, 2:30 AM CST
- Where
- Wyandotte County, 2.33 mi SSE of Pomeroy to 2.61 mi SSE of Pomeroy
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.140, -94.750
People had to be rescued from their cars, at 14th Street and Washington Avenue. Cars were reported to have been nearly submerged, by the flood waters.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Washington, July 27 to 30, 20092 deaths · 5 events
- Lightning Strike in North Carolina, July 27, 20091 death · 1 event
- Tornado and Hail in Wisconsin, July 27, 2009$446,000 · EF1 · 28 events
- Tornadoes and Flash Flooding in Wisconsin, July 27, 2009$177,000 · EF1 · 14 events
- Flash Flooding and Hail in North Carolina, July 27, 20091 injured · $60,000 · 1.75 in hail · 27 events
- Flash Flood and Hail in Iowa, July 27 to 28, 2009$250,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in South Carolina, July 27, 2009$200,000 · 1 in hail · 6 events
- Hail in Kansas, July 27, 2009$225,000 · 1.75 in hail · 3 events
- Lightning Strike in Colorado, July 27, 2009$200,000 · 1 event
- Damaging Winds in Connecticut, July 27, 2009$76,000 · 50 kt wind · 5 events
- Flash Flood and Hail in North Carolina, July 27, 2009$50,000 · 1 in hail · 8 events
- Damaging Winds in New Hampshire, July 27, 2009$65,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188285, 188286.